Thrombophlebitis Nursing Diagnosis NCLEX Review Care Plans
Nursing Study Guide for Thrombophlebitis
Thrombophlebitis is a condition where in the inflammatory process results to blood clot formation, and the blood clot blocks the veins.
Limbs, particularly the legs, are the usual sites of thrombophlebitis. It can be superficial, as the blood clot can block the veins near the surface of the skin.
However, it can also be found in a vein located deep within a muscle, which makes it a deep vein thrombosis or DVT. Prolonged inactivity, trauma, or surgical procedures may cause thrombophlebitis.
The first line of treatment is to prescribed blood-thinning medications called anticoagulants to the patient.
Signs and Symptoms of Thrombophlebitis
- Redness (erythema)
- Swelling (edema)
- Pain on the affected area
- Warmth on the affected area
Causes and Risk Factors of Thrombophlebitis
A blood clot can block a vein and cause thrombophlebitis. Some of the most common causes of blood clot formation include immobility for long periods (such as during very long flights, a hospital stay or an injury), genetic blood-clotting disorders, or injury to a vein (as in surgery or trauma).
The risk factors that may increase the chance of developing thrombophlebitis include varicose veins, having a pacemaker, pregnancy, use of hormone replacement therapy (HRT) or birth control pills, genetic predisposition or having a blood-clotting disorder, had a stroke, age of over 60, have cancer, smoking, or over-weight/obese.
Complications of Thrombophlebitis
Superficial thrombophlebitis may not develop in serious complications. However, if the patient develops DVT, pulmonary embolism and post-thrombotic syndrome may occur.
- Pulmonary embolism. The dislodgement of a deep vein blood clot, or even just a part of it, may result to it traveling to the lungs. The blood clot, now called an embolus, can cause blockage of a lung artery. This medical condition called pulmonary embolism, is life-threatening and requires immediate treatment.
- Post-thrombotic syndrome. Also called post-phlebetic syndrome, this condition may happen after DVT. It may take months or years to actually occur in some patients. The symptoms of this syndrome include a heavy feeling in the affected limb, swelling or edema, and disabling chronic pain.
Diagnosis of Thrombophlebitis
- Physical examination and history taking – to check for the signs and symptoms and for any risk factors for thrombophlebitis
- Blood test – to check for D-dimer levels, which are elevated in this condition
- Imaging – ultrasound is used to diagnose whether the patient has superficial thrombophlebitis or deep vein thrombosis
Treatment for Thrombophlebitis
- Anti-coagulants. These blood-thinning medications are used to increase the clotting time of the blood, reducing the risk for blood clot formation. They usually come in two forms, such as subcutaneous injections (e.g. low molecular weight heparin, apixaban, or fondaparinux or oral tablets (e.g. warfarin and rivaroxaban). The patient needs to be educated of the signs of excessive bleeding while on anticoagulant therapy, so that they can notify the physician immediately and be subjected to a lowered dose or a change of treatment.
- Thrombolytics. These medications are clot-dissolving, a process also known as thrombolysis. Extensive DVT such as people who develop pulmonary embolism, may be treated with alteplase (Activase).
- Compression stockings. The doctor may prescribe compression stockings to lower the risk of developing thrombophlebitis and its complications, as well as to reduce the risk of swelling.
- Varicose vein stripping. This surgery involves the removal of varicose veins that may result to recurrent thrombophlebitis.
- Vena cava filter. The surgeon may insert a temporary filter into the vena cava or main vein of the abdomen to reduce the risk of clots travelling from the affected leg vein to the lungs. This is usually done when the patient is unable to take anticoagulants.
Nursing Care Plans for Thrombophlebitis
Nursing Diagnosis: Deficient Knowledge related to new diagnosis of thrombophlebitis as evidenced by patient’s verbalization of “I want to know more about my diagnosis and care”
Desired Outcome: At the end of the health teaching session, the patient will be able to demonstrate sufficient knowledge of thrombophlebitis and its management.
|Assess the patient’s readiness to learn, misconceptions, and blocks to learning (e.g. acute pain that distracts the patient)||To address the patient’s cognition and mental status towards the new diagnosis of thrombophlebitis and to help the patient overcome blocks to learning.|
|Explain what thrombophlebitis is, and how it can develop into complications such as DVT and pulmonary embolism if left untreated. Avoid using medical jargons and explain in layman’s terms.||To provide information on thrombophlebitis and its pathophysiology in the simplest way possible.|
|Educate the patient about anticoagulation therapy. Inform him/her the target therapeutic range. Instruct the patient regarding routine coagulation testing/monitoring.||To give the patient enough information on anticoagulation therapy and its role in the management of thrombophlebitis. Routine coagulation blood tests are needed to check if the anticoagulant is taken within the therapeutic range, or whether the dose needs to be amended.|
|Teach the patient on how to identify signs of excessive anticoagulation.||Anticoagulation therapy is usually done over weeks or even long-term. The patient needs to know the signs of too much anticoagulant therapy to alert him/her to inform the doctor.|
|Inform the patient the details about the prescribed medications (e.g. drug class, use, benefits, side effects, and risks) involved in anticoagulation therapy, and explain how to properly self-administer each of them. Ask the patient to repeat or demonstrate the self-administration details to you.||To inform the patient of each prescribed drug and to ensure that the patient fully understands the purpose, possible side effects, adverse events, and self-administration details.|
2. Nursing Diagnosis: Risk for Bleeding related to anticoagulant therapy for thrombophlebitis
Desired Outcome: To prevent any bleeding episode while the patient is on anticoagulant therapy.
|Assess the patient’s vital signs and perform a focused physical assessment, looking for any signs of bleeding.||Anticoagulants put the patient at risk for bleeding. Early signs of bleeding include gum bleeding, epistaxis, and unexplained bruises. Low blood pressure, low temperature, and dizziness may result from excessive bleeding.|
|Obtain blood samples and monitor platelet counts as well as coagulation levels (INR, PT, and PTT).||To ensure that the anticoagulant dosing is in line with the target therapeutic range, thus reducing the risk of bleeding.|
|Administer the anticoagulant as prescribed.||There are different anticoagulants in different forms. The most common ones are IV heparin, subcutaneous low-molecular weight heparin (LMWH), and oral warfarin.|
|Recommend to switch from IV anticoagulant to subcutaneous or oral anticoagulant to the doctor when the therapeutic range has been reached.||To facilitate safe transition of anticoagulation therapy from clinical management to patient self-management before discharge.|
Other Nursing Diagnoses for Thrombophlebitis:
- Acute Pain
- Ineffective Peripheral Tissue Perfusion
Ackley, B. J., Ladwig, G. B., Makic, M. B., Martinez-Kratz, M. R., & Zanotti, M. (2020). Nursing diagnoses handbook: An evidence-based guide to planning care. St. Louis, MO: Elsevier. Buy on Amazon
Gulanick, M., & Myers, J. L. (2017). Nursing care plans: Diagnoses, interventions, & outcomes. St. Louis, MO: Elsevier. Buy on Amazon
Ignatavicius, D. D., Workman, M. L., Rebar, C. R., & Heimgartner, N. M. (2018). Medical-surgical nursing: Concepts for interprofessional collaborative care. St. Louis, MO: Elsevier. Buy on Amazon
Silvestri, L. A. (2020). Saunders comprehensive review for the NCLEX-RN examination. St. Louis, MO: Elsevier. Buy on Amazon
Please follow your facilities guidelines and policies and procedures. The medical information on this site is provided as an information resource only and is not to be used or relied on for any diagnostic or treatment purposes. This information is not intended to be nursing education and should not be used as a substitute for professional diagnosis and treatment.